Alabama, 2014

Flash Flood and Hail in Alabama, December 23, 2014

December 23, 2014 · NWS HUN · 2 events in 2 counties and zones

A slow moving cold front moved through the region with scattered severe storms occurring along and slightly ahead of the cold front. There was one report of large hail and flash flooding in northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A slow moving cold front moved through the region with scattered severe storms occurring along and slightly ahead of the cold front. There was one report of large hail and flash flooding in northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 23, 11:32 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 11:32 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CST TUE DEC 23 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 911 AM CST TUE DEC 23 2014/
STORM SYSTEM GATHERING STRENGTH ALONG THE GULF COAST AS DEEP LAYER
WIND ENERGY/DYNAMICS ROUND BASE OF TROUGH EXTENDING FROM SOUTH TEXAS
TO THE LOWER MISSISSIPPI VALLEY REGION. ACROSS NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...LOW CLOUDS AND AREAS OF FOG BLANKET THE
AREA AS A LOW LVL E/SE FLOW IS KEEPING AIRMASS RELATIVELY STABLE AT
THIS TIME. 15Z TEMPS RANGED FROM THE UPR 50S - NW AL - TO MID 40S
ALONG THE AL/GA STATE LINE...CLEARLY DEPICTING WHERE THE MORE STABLE
AIRMASS EXISTS THIS MORNING. SOUNDINGS SHOW PRONOUNCED
INVERSION/STABLE LAYER JUST OFF THE SURFACE PERSISTING THROUGHOUT
MUCH OF THE DAY. FEEL CONFIDENT ENOUGH THAT THIS WILL LIMIT
CONVECTION/THUNDER AT LEAST THROUGH THIS MORNING /18Z/. BANDS OF
DEEPER CONVECTION CURRENTLY DEVELOPING ACROSS CENTRAL/SOUTHERN AL AND
MS HAVE WEAKENED CONSIDERABLY NORTH OF I-20. EXPECT THIS TREND TO
CONTINUE FOR THE NEXT FEW HOURS. REMOVED THUNDER ACROSS THE ENTIRE
AREA FOR THIS MORNING AND WILL EVALUATE ADJUSTMENTS FOR AFTERNOON
PERIOD IN THE NEXT COUPLE HOURS.

PRIMARY IMPACTS/THREATS THIS MORNING WILL BE THE LOW CLOUDS AND AREAS
OF FOG. VISIBILITIES HAVE BEEN REDUCED IN SPOTS TO LESS THAN A MILE.
WITH CEILINGS BETWEEN 300-700 FT AGL...HIGHER ELEVATIONS ARE LIKELY
SOCKED IN WITH EVEN LOWER VISIBILITIES. ADJUSTED HWO TO REFLECT THIS
AND WILL CONTINUE TO MONITOR THROUGHOUT THE MORNING.

DJN.83

&&

.AVIATION...
FOR 18Z TAFS...
SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY OVERSPREAD NORTH
ALABAMA THIS AFTERNOON. KMSL IS ALREADY BEING IMPACTED. IFR
CONDITIONS WILL DOMINATE WITH OCCASIONAL REDUCTIONS TO LIFR IN
HEAVIER RAIN. THUNDER COULD ALSO PRODUCE SMALL HAIL. WINDS WILL
GENERALLY BE E/SE 10-15KTS...SWITCHING TO THE S/SE THIS EVENING AND
EVENTUALLY THE W/SW BTWN 10-12Z/WED BEHIND A COLD FRONT.

DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 23, 11:39 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CST TUE DEC 23 2014

ALZ001>010-016-TNZ076-096-097-241115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1139 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE
AREA AS A STORM SYSTEM STRENGTHENS OVER THE LOWER MISSISSIPPI VALLEY.
THE THREAT FOR A FEW STRONG STORMS WILL EXIST WITH THE POTENTIAL
FOR HAIL UP TO NICKELS AND BRIEF WIND GUSTS TO 35 MPH. LOCALLY
HEAVY RAIN WILL ALSO CREATE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORM ACTIVITY FOR
LOCATIONS EAST OF INTERSTATE 65 AFTER SUNRISE WEDNESDAY...BEFORE
THE COLD FRONT CLEARS THIS REGION. STRONG WESTERLY WINDS WILL DEVELOP
IN THE WAKE OF THE FRONT...WITH SUSTAINED SPEEDS AROUND 20 MPH AND
GUSTS UP TO 30 MPH POSSIBLE THROUGH WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF HAIL...STRONG WIND...ANY DAMAGE...AND HEAVY RAINFALL WILL BE
GREATLY APPRECIATED.

70/DD
83/DJN

In the hours before

Special weather statement, Dec 23, 11:25 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CST TUE DEC 23 2014

ALZ010-231800-
DE KALB AL-
1125 AM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL
1200 PM CST...

AT 1124 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CROSSVILLE...OR 10 MILES EAST OF BOAZ...MOVING NORTHEAST AT 40 MPH.

PEA TO PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
COLLINSVILLE...CROSSVILLE...GERALDINE...LITTLE RIVER FALLS...VALLEY
HEAD AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8586 3420 8609 3421 8610 3428 8611
      3453 8570 3453 8551
TIME...MOT...LOC 1724Z 227DEG 42KT 3425 8599

DJN.83
Special weather statement, Dec 23, 12:53 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CST TUE DEC 23 2014

ALZ004-007-231915-
MORGAN AL-LAWRENCE AL-
1253 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 115 PM CST...

AT 1252 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRUSHY LAKE...OR 11 MILES SOUTH OF MOULTON...MOVING NORTHEAST AT 50
MPH.

HEAVY RAIN AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...BASHAM...
SPEAKE...MASSEY...EASTERN BANKHEAD NATIONAL FOREST AND DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3430 8735 3433 8737 3453 8708 3455 8678
      3454 8678 3454 8677 3447 8670 3431 8699
      3431 8711 3430 8711
TIME...MOT...LOC 1852Z 230DEG 43KT 3432 8725

DJN.83
Special weather statement, Dec 23, 1:16 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST TUE DEC 23 2014

ALZ006-231945-
MADISON AL-
116 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON COUNTY UNTIL 145
PM CST...

AT 114 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUNTSVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...TRIANA...MARSHALL SPACE FLIGHT
CENTER...UNIVERSITY OF ALABAMA IN HUNTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3456 8666 3457 8668 3457 8667 3459 8669
      3459 8679 3476 8679 3499 8665 3499 8631
TIME...MOT...LOC 1914Z 209DEG 52KT 3468 8671

DJN.83
Special weather statement, Dec 23, 1:32 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CST TUE DEC 23 2014

ALZ006-TNZ076-096-232015-
MADISON AL-MOORE TN-LINCOLN TN-
132 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...MOORE AND
CENTRAL LINCOLN COUNTIES UNTIL 215 PM CST...

AT 130 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAZEL GREEN...OR NEAR MERIDIANVILLE...MOVING NORTH AT 65 MPH.

PEA TO PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY RAINFALL. A QUICK 1/2 TO 1 INCH OF RAIN COULD OCCUR IN THE
NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...FAYETTEVILLE...LYNCHBURG...MERIDIANVILLE...
MOORES MILL...HAZEL GREEN...TIMS FORD LAKE...LINCOLN...KELSO AND
BELLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AND URBAN AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8628 3537 8628 3535 8624 3534 8627
      3531 8626 3481 8655 3488 8674 3536 8655
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1930Z 201DEG 56KT 3492 8662

DJN.83
Special weather statement, Dec 23, 1:34 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CST TUE DEC 23 2014

ALZ010-232000-
DE KALB AL-
134 PM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB COUNTY UNTIL 200
PM CST...

AT 133 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CROSSVILLE...MOVING NORTHEAST AT 55 MPH.

PEA TO PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...COLLINSVILLE...CROSSVILLE...
SYLVANIA...FYFFE...POWELL...GERALDINE AND VALLEY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3424 8583 3424 8584 3421 8584 3420 8585
      3420 8594 3425 8606 3454 8592 3465 8556
TIME...MOT...LOC 1933Z 205DEG 50KT 3428 8593

DJN.83

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Dekalb

When
December 23, 1:47 PM CST
Where
Dekalb County, 4 mi S of Rainsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.442, -85.870

Quarter size hail was reported.

Flash Flood, Madison

When
December 23, 8:30 PM CST to 9:30 PM CST
Where
Madison County, 1.32 mi NW of Redstone Aaf to 1.34 mi NW of Redstone Aaf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.692, -86.718

Flash flooding occurred with up to a foot of water over the road near the intersection of Balch and Gillespie roads in Madison Alabama.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553732, 553733.